The U.S. is gearing up to release booster shots to the general public soon, with President Joe Biden's rollout plan expected to go into effect on Sept. 20. But the Food and Drug Administration (FDA) still has to meet on Sept. 17 to approve these shots before the plan can go forward. Two days ahead of the meeting, the agency has published a report evaluating Pfizer's booster dose. The report utilizes results from the third phase of Pfizer's trial study, which observed the booster shot side effects for nearly 300 participants aged 18 to 55.
According to the FDA's report, the frequency of local reactions after an additional dose of Pfizer's vaccine was similar to that reported by those 16 to 55 years old after their second shot. The most commonly reported side effect of Pfizer's booster dose was pain at the injection site, which 83 percent of the participants reported. After the second shot, this reaction was reported by 78 percent of more than 2,600 participants initially studied by Pfizer.
Other local reactions reported after the third dose included redness (6 percent of participants) and swelling (8 percent). These side effects typically presented themselves the day of or after the shot and resolved within one to two days.
In terms of systemic side effects, the frequency after an additional dose of Pfizer's vaccine was also similar to that reported by participants studied after their second shot. Fatigue was the most common systemic reaction from the booster, being reported by around 64 percent of participants. After the second shot, fatigue was similarly reported by almost 62 percent.
According to the report, nearly 50 percent of the participants also reported experiencing headache as a side effect, while 39 percent said they had muscle pain, 29 percent reported chills, and 25 percent had joint pain. Other systemic side effects reported, but not as commonly, included fever and diarrhea (nearly 9 percent of participants), and vomiting (nearly 2 percent).
"The incidence of these immune-mediated responses—which actually mean that your immune system is doing a good thing, but which are unpleasant—wasn't much higher than what we're seeing with a second dose of the vaccine," Kate Mullane, DO, a professor of medicine and infectious disease specialist at the University of Chicago, told Verywell Health.
Swelling of the lymph nodes, also known as lymphadenopathy, was an adverse reaction experienced more frequently after the third dose than either of the first two shots, however. More than 5 percent of the participants reported this reaction following their booster dose compared to less than 1 percent for the other doses.
"Lymphadenopathy has been identified as an adverse reaction causally associated with the vaccine and is thought to be related to the development of the immune response to the vaccine," the FDA report stated.
The administration added, "As Dose 3 is a booster, it is not surprising that stimulation of a lymph node reaction by vaccination would be present in the setting of a significant increase in neutralizing antibodies observed after Dose 3. While related to vaccination, this adverse drug reaction is generally mild and self-limited and is unlikely to impede a booster vaccination program."
Other experts say that this may not be the only difference in your reactions, depending on when you get your booster. A new study warning about the effects of getting booster shots too soon was published in The Lancet on Sept. 13 by a group of scientists that included two senior FDA officials and the World Health Organization (WHO).
According to the scientists, distributing boosters too early may lead to the potential for more vaccine-induced side effects, like myocarditis, which is a rare heart inflammation condition that was significantly more common after second doses of the mRNA vaccines than first doses. "If unnecessary boosting causes significant adverse reactions, there could be implications for vaccine acceptance that go beyond COVID-19 vaccines," the study authors warn. "Thus, widespread boosting should be undertaken only if there is clear evidence that it is appropriate."